Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
My husband, 76, has bladder stage 3, his radiotherapy ended on 3rd January. Since that time he has severe diarrhoea which is getting much worst, he is even getting up in the night. He is very tired and does not seem to be recovering well. Please advise
Thank you for getting in touch and welcome to the Online Community.
I’m sorry to read that your husband’s symptoms are worsening since he completed his radiotherapy in January.
It’s important that your husband is reviewed by his GP today to make sure he is not becoming dehydrated due to fluid loss.
The GP can prescribe medication to lessen the diarrhoea and check if your husband has any sign of infection.
If you cannot speak to the GP today, then we would suggest contacting 111 to discuss your husband’s symptoms.
It might also be worth getting in touch with the hospital to ask if there are specific diet instructions for people affected by diarrhoea after radiotherapy. If your husband has been allocated a clinical nurse specialist or a key worker, this is who you should contact.
Unfortunately, a change in bowel habits can occur after radiotherapy to the pelvic area, but it’s a concern that your husband’s symptoms are getting worse.
If your husband has any of the following symptoms, then we would suggest calling 999:
Increasingly tired or weak
Confused or disorientated
Dizzy when standing up that doesn’t go away
He has not passed urine in 8 hours
His pulse is fast or weak
Feels as if he is going to pass out
I do hope your husband feels better soon and dont hesitate to get back in touch if you have further questions.
Cancer Information Nurse Specialist
Thank you for replying to me, J has taken Imodium and diarrhoea is finally under control. He took a blood test last week which found him to be anaemic and have kidney failure, we are waiting for him to see a oncologist for follow up, but is it normal to have kidney problems after radiotherapy for bladder cancer? It seems we are experiencing so many problems and it is difficult to sit by and watch him suffering. He has the number of the Health Care team but will not call them.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: